Alert archive / California / Wind Advisories in 2024

Wind Advisory 34, NWS San Diego, CA

December 23, 2024Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Dec 23, 2024, 2:28 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 24, 2024, 4:00 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2024, 2:28 AM PST (10:28 UTC)
In effect from
Dec 24, 2024, 4:00 PM PST
Expired
Dec 24, 2024, 11:05 PM PST
In force
7 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS76 KSGX 231028
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
228 AM PST Mon Dec 23 2024

CAZ043-050-231700-
/O.NEW.KSGX.FG.Y.0015.241223T1028Z-241223T1700Z/
San Diego County Coastal Areas-San Diego County Valleys-
Including the cities of Encinitas, El Cajon, La Mesa, Santee,
Vista, Carlsbad, and San Marcos
228 AM PST Mon Dec 23 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...San Diego County Coastal Areas and San Diego County 
  Valleys.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

CAZ055-056-058-060>062-065-231700-
/O.NEW.KSGX.WI.Y.0034.241225T0000Z-241225T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Big Bear Lake, Adelanto,
Hesperia, Pine Valley, Southern California Logistics Airport,
Apple Valley, Julian, Desert Hot Springs, Big Bear City,
Victorville, Banning, and Idyllwild-Pine Cove
228 AM PST Mon Dec 23 2024

...WIND ADVISORY IN EFFECT FROM 4 PM TUESDAY TO MIDNIGHT PST TUESDAY 
NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 4 PM Tuesday to midnight PST Tuesday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

17
7 follow-up statements
490 
WWUS76 KSGX 231653
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
853 AM PST Mon Dec 23 2024

CAZ043-050-231800-
/O.EXP.KSGX.FG.Y.0015.000000T0000Z-241223T1700Z/
San Diego County Coastal Areas-San Diego County Valleys-
Including the cities of Encinitas, El Cajon, San Marcos, Santee,
La Mesa, Vista, and Carlsbad
853 AM PST Mon Dec 23 2024

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

The threat has ended. Areas of dense fog are possible within 10 
miles of the coast tonight into Tuesday morning.

$$

CAZ055-056-058-060>062-065-232215-
/O.CON.KSGX.WI.Y.0034.241225T0000Z-241225T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Hesperia, Victorville, Borrego Springs,
Big Bear Lake, Southern California Logistics Airport, Pine
Valley, Desert Hot Springs, Julian, Banning, Adelanto, Apple
Valley, Big Bear City, and Idyllwild-Pine Cove
853 AM PST Mon Dec 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TUESDAY TO MIDNIGHT PST 
TUESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 4 PM Tuesday to midnight PST Tuesday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CO
661 
WWUS76 KSGX 232110
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
110 PM PST Mon Dec 23 2024

CAZ055-056-058-060>062-065-240615-
/O.CON.KSGX.WI.Y.0034.241225T0000Z-241225T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Hesperia, Victorville, Borrego Springs,
Big Bear Lake, Southern California Logistics Airport, Pine
Valley, Desert Hot Springs, Julian, Banning, Adelanto, Apple
Valley, Big Bear City, and Idyllwild-Pine Cove
110 PM PST Mon Dec 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TUESDAY TO MIDNIGHT PST 
TUESDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts 45 to 55 mph, locally up 
  to 60 mph.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 4 PM Tuesday to midnight PST Tuesday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CO
912 
WWUS76 KSGX 240419
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
819 PM PST Mon Dec 23 2024

CAZ055-056-058-060>062-065-241400-
/O.EXT.KSGX.WI.Y.0034.241225T0000Z-241225T1000Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear Lake, Southern California
Logistics Airport, Idyllwild-Pine Cove, Julian, Desert Hot
Springs, Big Bear City, Victorville, Adelanto, Apple Valley,
Banning, Borrego Springs, Hesperia, and Pine Valley
819 PM PST Mon Dec 23 2024

...WIND ADVISORY NOW IN EFFECT FROM 4 PM TUESDAY TO 2 AM PST 
WEDNESDAY...

* WHAT...West winds 20 to 35 mph with gusts 45 to 55 mph, locally up 
  to 60 mph.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 4 PM Tuesday to 2 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SS
866 
WWUS76 KSGX 241100
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
300 AM PST Tue Dec 24 2024

CAZ055-056-058-060>062-065-242230-
/O.CON.KSGX.WI.Y.0034.241225T0000Z-241225T1000Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Desert Hot Springs, Pine
Valley, Adelanto, Idyllwild-Pine Cove, Borrego Springs, Apple
Valley, Julian, Big Bear Lake, Big Bear City, Hesperia, Banning,
and Southern California Logistics Airport
300 AM PST Tue Dec 24 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM 
PST WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. 
  Isolated gusts to 60 mph.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 4 PM this afternoon to 2 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

17
940 
WWUS76 KSGX 242046
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1246 PM PST Tue Dec 24 2024

CAZ055-056-058-060>062-065-250630-
/O.CON.KSGX.WI.Y.0034.241225T0000Z-241225T1000Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Borrego Springs, Banning,
Big Bear City, Apple Valley, Southern California Logistics
Airport, Big Bear Lake, Idyllwild-Pine Cove, Pine Valley,
Hesperia, Desert Hot Springs, Adelanto, and Julian
1246 PM PST Tue Dec 24 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM 
PST WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. 
  Isolated gusts to 60 mph.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 4 PM this afternoon to 2 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

12
479 
WWUS76 KSGX 250537
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
937 PM PST Tue Dec 24 2024

CAZ055-056-058-060>062-065-251000-
/O.CON.KSGX.WI.Y.0034.000000T0000Z-241225T1000Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear Lake, Banning, Desert Hot
Springs, Idyllwild-Pine Cove, Julian, Victorville, Apple Valley,
Borrego Springs, Adelanto, Southern California Logistics Airport,
Big Bear City, Hesperia, and Pine Valley
937 PM PST Tue Dec 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph. Winds will 
  gradually decrease overnight.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...Until 2 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Maxwell
292 
WWUS76 KSGX 250705
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1105 PM PST Tue Dec 24 2024

CAZ055-056-058-060>062-065-250815-
/O.CAN.KSGX.WI.Y.0034.000000T0000Z-241225T1000Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Southern California Logistics Airport,
Banning, Big Bear Lake, Julian, Victorville, Pine Valley,
Idyllwild-Pine Cove, Borrego Springs, Desert Hot Springs,
Adelanto, Big Bear City, Hesperia, and Apple Valley
1105 PM PST Tue Dec 24 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts are mostly 45 mph or less. The winds will become more 
northwesterly and continue to subside overnight.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 9:18 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 22, 9:18 PM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
918 PM PST Sun Dec 22 2024

.SYNOPSIS...
Near average temperatures expected near the coast with above
average temperatures inland through Tuesday. Breezier and wetter
weather is expected for Tuesday afternoon and overnight. Dry
conditions return by Wednesday morning. Widespread below average
temperatures expected for Wednesday before a gradual warming trend
into next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening update...
Marine layer low clouds have returned to the coastal areas and up
to around 15 miles inland this evening. The 00Z KNKX sounding
shows the marine inversion based near 1000 ft MSL, down slightly
from yesterday evening. So far the only location reporting dense
fog is Brown Field/Otay Mesa. While pockets of dense fog may
develop along the inland extent of the low clouds tonight,
coverage will likely remain too patchy for a Dense Fog Advisory.
Otherwise scattered high clouds continue to move across the region
tonight into Monday. Weak upper level ridging develop ahead of an
amplifying trough off the coast on Monday will lead to minor
warming with highs near normal along the coast and 5-12 degrees
above normal inland, with the greatest departure from normal in
the mountains and deserts.

Previous discussion...
On Tuesday a quick moving trough of low pressure will move across
the West Coast bringing breezy and wet conditions to the area.
Onshore westerly winds will increase Tuesday and peak Tuesday night,
strongest in the mountains, through passes, and locally into the
deserts. Current forecast has peak wind gusts of 45 to 55 mph.
Guidance is fairly consistent on the timing being Tuesday afternoon
and evening for both the uptick in wind and precipitation. Main
change to the rainfall forecast for this afternoon was to increase
totals on the coastal slopes of the mountains. Winds at 700 mb look
like they will range between 40 and 55 knots which will allow for
orographic enhancement on west facing mountain slopes. Forecast rainfall
totals for the mountains are 0.20 to 0.40 inches, with the totals
closer to 0.40 inches more localized. For the coast and valleys
rainfall totals are expected to be 0.05 to 0.15 inches. Some
locations in the High Desert may accumulate a few hundredths of
rain, but confidence in occurrence is lower compared to areas
west of the mountains. A dusting of snow is expected above 7000
ft. The trough is expected to quickly exit to the east, leaving
dry conditions in it's wake for much of Wednesday.

Temperatures on Wednesday are expected to be a few degrees cooler
than Tuesday. That will bring highs to at or slightly below normal
for this time of year west of the mountains and 3 to 5 degree warmer
than normal in the deserts. A series of Pacific storms are expected
to move across the Northwestern United States into the beginning of
January. Latest global model ensemble guidance is indicating that a
ridge will build from the south over the Pacific ocean near the
California coast which will largely prevent any of the passing
Pacific storms from digging far enough south to bring us any
precipitation. The current forecast has dry conditions with a
gradual warming trend Thursday through Sunday. There remains some
uncertainty in the tracks of the lows passing to our north, but
if any dig south into the Great Basin or Intermountain West there
could be periods of offshore winds. Currently, no guidance is
indicating impactful winds through the forecast period.

&&

.AVIATION...
230500Z....Coasts/Valleys...Areas of low clouds and fog will
continue overnight and early Mon morning within 15-20 miles of the
coast with BKN/OVC bases 500-1000 ft MSL and tops to 1500 ft MSL
with areas of terrain obscurations. Areas of VIS 2-4 miles will
prevail within 15-20 miles of the coast with local VIS below 1 mile
over higher coastal terrain. Chances are lower tonight for dense fog
at SAN and SNA with only a 10% chance of a VIS below 1 mile at SAN
and 15% chance at SNA through 17Z Mon. Clearing will occur to within
1-5 miles of the coast by 18Z Mon, though areas of BKN clouds with
bases around 1000 ft MSL will continue near the beaches Mon
afternoon. Low clouds will spread rapidly inland early Mon evening.

.Mountains/Deserts...SCT-BKN high clouds mostly at/above 20000 ft
MSL with unrestricted VIS will prevail through Mon evening.

&&

.MARINE...
Long period WNW swells (280-290 deg) of 8-13 feet will continue to
move through the coastal waters through Wednesday, with the highest
swells in the outer coastal waters where a Small Craft Advisory is
in effect. 8-9 foot waves could occur within 30 NM of the coast but
with long periods of 16-20 seconds. Wind gusts of 20-25 kt are
expected Tuesday night in the outer coastal waters. Additional long
period swells will continue to move into the region the second half
of this week, but wave heights will be a bit lower at 6-9 feet.

&&

.BEACHES...
Long period (16-20 second) west to northwest swells (280-290 deg)
will result in high surf of 6-12 feet with locally higher sets
through Wednesday. This will make swimming hazardous and pose a
minor coastal flooding threat. Elevated surf will continue late in
the week as additional, albeit somewhat smaller, swells occur. See
the High Surf Advisory for more details.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 4 AM PST Wednesday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 4 AM PST Wednesday for Waters from
     San Mateo Point to the Mexican Border Extending 30 to 60 nm
     out including San Clemente Island.

&&

PUBLIC...SS/CO
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:28 AM PSTDense Fog AdvisorySGXSan Diego7 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.